iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatryanxietyIs there any alternative for Benzodiazepines in treating anxiety and PTSD?

I am suffering from anxiety and PTSD. Is there any alternative for Benzodiazepines?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At October 22, 2019
Reviewed AtFebruary 17, 2023

Patient's Query

Hello doctor,

I am 26 years old and suffer from severe anxiety and PTSD. For about five years, I have been on a variety of Benzodiazepines. Right now, I am on 2 mg Xanax four times a day. It is better than nothing, but I have built up such tolerance benzodiazepines hardly work for me. I know the only way to lower that tolerance is to go without benzodiazepines for a while. However, I do need something for my anxiety. The only thing I can think of is Barbiturates, which I know are similar to Benzodiazepines but are no longer medically common. Are there any alternatives or advice?

Hello,

Welcome to icliniq.com.

As you rightly commented, Xanax and other Benzodiazepines are not helpful in the long term management of anxiety as they cause dependence. You become tolerant, and they do not work. At best, Benzos can be used sparingly for the short term only. Barbiturates are no longer indicated in this situation.

If you are continuing to have severe anxiety and PTSD (post-traumatic stress disorder), medication like SSRIs (selective serotonin reuptake inhibitors) and SNRIs (serotonin and norepinephrine reuptake inhibitors) will be a much better choice for long term management. Also, psychological therapy like CBT (cognitive behavioural therapy) and EMDR (eye movement desensitization and reprocessing) will be effective in managing your symptoms. Following a psychiatric review, your doctor will be able to advise you of appropriate options.

Also, it is important that you do not stop Benzodiazepines suddenly after taking high doses for a long period. You need to taper down gradually with medical advice to minimize unsafe withdrawal effects. I will advise you to consult your doctor for support in tapering Xanax and to consider other treatment options for your condition.

I hope this helps.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Suresh Kumar G D
Dr. Suresh Kumar G D

Pediatrics

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy